Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Austin/San Antonio, TX

March 14, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 14, 2004, 2:56 PM CST for Val Verde County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2004, 2:56 PM CST (20:56 UTC)
Expired
Mar 14, 2004, 4:00 PM CST
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 142056
SVRSAT
TXC465-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CST SUN MAR 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  VAL VERDE

* UNTIL 400 PM CST

* AT 255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A  
  SEVERE THUNDERSTORM OVER NORTHERN VAL VERDE COUNTY...OR ABOUT 10 
  MILES NORTHWEST OF JUNO...MOVING EAST AT 15 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.


LAT...LON 3032 10135 3019 10120 3055 10071 3074 10093

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:40 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 14, 9:40 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CST SUN MAR 14 2004

.UPDATE...
12Z KDRT SOUNDING SHOWING MUCH MORE CONVECTIVE POTENTIAL TODAY THAN
THE PAST FEW DAYS...WITH ONLY A LITTLE (3 TO 5 DEGREES) SURFACE
HEATING NEEDED TO GET THINGS REALLY GOING. SHALLOW CONVECTION ALREADY
GOING...TRIGGERED BY CONVERGENCE ALONG THE COASTAL TROUGH. AM
EXPECTING STRONGER CONVERGENCE OVER THE SAME AREA LATER TODAY WHEN
THE FRONT PUSHES INTO CWA EWX. THE EXTRA CONVERGENCE...PLUS SURFACE
HEATING IS ALL WE NEED TO GET SOME DEEPER CONVECTION GOING. GROUNDS
ARE ALREADY SATURATED...SO DECIDED TO GO WITH A FLASH FLOOD WATCH.
UPDATED FORECAST TO INCREASE QPF AND POPS...MAINLY EAST OF I-35 AND
ESPECIALLY SOUTH OF I-10.  ALSO UPDATED TEMP, DEWPOINT AND WIND
TRENDS BASED ON THE LATEST OBS.

&&

.PREV DISCUSSION...
MURKY THROUGH MID MORNING TODAY. COLD FRONT MOVES ACROSS THE CWA
DURING THE MORNING.  SHOWERS IN THE MORNING WILL GIVE WAY TO
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS VORT MAXES TRACK
ACROSS. AS FRONT STALLS NEAR THE COAST WILL GO WITH GFSS EXPECTATION
OF SOME LOCALLY HEAVY RAINS DEVELOPING AND EFFECTING OUR FAR EASTERN
AND SE COUNTIES. HOWEVER...HEAVIEST RAINS SHOULD BE TO OUR SOUTH AND
SE AND WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. CONTINUED
CLOUDY MONDAY. UPPER LOW FINALLY SHIFTS EAST OF REGION TUESDAY
PERMITTING SOME SUNSHINE. WEAK DISTURBANCES IN NW UPPER FLOW WILL
MEAN LOW POPS LATTER HALF OF THE WEEK. ONLY MINOR COOLING WITH
TODAYS FRONT. TEMPS THIS WEEK WILL BE GENERALLY NEAR NORMAL FOR
MAXES AND SLIGHTLY ABOVE NORMAL FOR MINS.  IN THE NEAR TERM WILL
STICK CLOSE TO GFS VALUES.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT EAST
OF INTERSTATE 35 THROUGH 9 PM CST.

&&

11/01/DC
Hazardous weather outlook, Mar 14, 6:00 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST SUN MAR 14 2004

TXZ171>173-183>194-202>209-217>225-228-151200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:17 PM CSTFlash Flood WarningEWXHays, Lavaca202 days
Mar 14, 3:51 PM CSTFlash Flood WarningEWXAtascosa, Karnes, Val Verde202 days
Mar 14, 4:21 PM CSTFlash Flood WarningEWXBastrop, Caldwell, Edwards, Lee202 days
Mar 14, 4:41 PM CSTSevere Thunderstorm WarningEWXEdwards64 min
Mar 14, 5:36 PM CSTFlash Flood WarningEWXReal, Travis202 days

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.